Thunderstorm Wind, Oglala Lakota
- When
- September 3, 9:41 PM MST
- Where
- Oglala Lakota County, 5 mi NE of Porcupine
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.281, -102.260
Thunderstorms tracking across eastern Oglala Lakota County produced a few wind gusts to around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Thunderstorms tracking across eastern Oglala Lakota County produced a few wind gusts to around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 3, 4:44 PM MST, 4 hours 57 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
544 PM MDT Sun Sep 3 2023
.DISCUSSION...(This Evening Through Sunday)
Issued at 154 PM MDT Sun Sep 3 2023
19z surface analysis had trough from central MT into eastern NE.
Weak surface circulation noted just east of Creighton, SD per KUDX
radar/mesonet observations. Water vapour matinee had upper low
over northern CA, upper ridge over the plains, and lead impulse
over UT/CO. CWA mostly sunny with some CU over the Black
Hills/northwest SD and ACCAS over north-central SD. Toasty
temperatures continue. Evolution of upper-low remains main
forecast concern.
Key Messages
- Confidence increasing for scattered severe thunderstorms Monday
- Locally heavy rain possible later Monday into early Tuesday
- "Chilly" temperatures Tuesday with gusty winds
Tonight, UT/CO shortwave moves northeast through the CWA. It will
tap into an environment characterized by weak buoyancy and shear.
Expect isolated/scattered high-based thunderstorms to roll
through the CWA, mainly this evening. Outflow dominated storms
with locally gusty winds on tap. QPF amounts will be low and
spotty. Heat Advisory will expire at 00z Monday. Temperatures will
be near guidance for lows.
Monday, upper low/trough will move from western WY into western
ND. It will push a cold front into the area Monday morning and
then slowly southeast across the rest of the CWA Monday
afternoon/evening. 1-1.5KJ/kg MLCAPE develops along/behind front.
0-6km bulk shear increases to 35-45kts courtesy jet streak ahead
of upper-low. Forecast MLCIN continues to be impediment to
surface-based convection ahead of front, but looks like a decent
post-frontal setup for scattered severe thunderstorms per SPC HREF
output (21z Monday to 06z Tuesday). Any supercells that develop
would produce large hail. A couple of short line/clusters may
develop, becoming wind dominant Monday night. Best chance for
severe weather over far northeast WY/northwest SD where SPC Slight
Risk painted. Overall, medium confidence in severe weather
potential, but low confidence in eventual evolution. Other facet
of this system is PWATs increase to 150-200% of normal Monday
night, so locally heavy rain possible over northeast WY/northwest
SD. Antecedent soil conditions quite dry, so headlines not
warranted at this point. Maximum temperatures will be tricky with
80F in the west and 100F in the east.
Tuesday, upper trough lifts northeast and surface gradient
increases as cool high pressure squeezes into the area. Wind
advisory may be needed. Temperatures will be "chilly" with highs
only in the 60s to lower 70s, some of which may be overdone
depending on how much precipitation wraps around upper trough
under cyclonic flow aloft and diurnally enhanced showers/TS.
The end of next week looks pleasantly warm and mostly dry per
probabilistic guidance with an uptick in PoPs next weekend.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 543 PM MDT Sun Sep 3 2023
This evening (after 00-02z), showers and thunderstorms are
expected to cross the forecast area from southwest to northeast,
which could result in some brief MVFR conditions. Gusty
southwesterly winds will accompany the storms. Outside of storms,
VFR conditions are expected to prevail.
&&
.FIRE WEATHER...
Issued At 154 PM MDT Sun Sep 3 2023
Elevated fire weather conditions will continue this
afternoon/early evening due to gusty winds/low RHes. Expect
increasing chances for showers/storms tonight through early
Tuesday, followed by much cooler temps behind a cold front. High
chance for wetting rains north of I-90 and medium chances further
south.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 6 PM MDT /7 PM CDT/ this evening for SDZ032-
043-046-047-049.
WY...None.
&&
DISCUSSION...Helgeson
AVIATION...SE
FIRE WEATHER...HelgesonHazardous Weather Outlook National Weather Service Rapid City SD 1218 PM MDT Sun Sep 3 2023 SDZ024-026>031-041-042-044-074-WYZ054-055-058-041300- Northern Black Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Fall River-Oglala Lakota-Bennett- Hermosa Foot Hills-Northern Campbell-Southern Campbell-Weston- 1218 PM MDT Sun Sep 3 2023 This Hazardous Weather Outlook is for portions of southwestern South Dakota...the Black Hills of South Dakota...and northeast Wyoming. .DAY ONE...This Afternoon and Tonight Hot and dry weather will create elevated fire weather conditions today. Thunderstorms will move into the area tonight, but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are expected Monday afternoon and evening, some of which could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ032-043-046-047-049-041300- Haakon-Jackson-Mellette-Todd-Tripp- 1218 PM MDT Sun Sep 3 2023 /118 PM CDT Sun Sep 3 2023/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight Very hot weather is expected again today. See the latest Heat Advisory for details. Hot and dry weather will create elevated fire weather conditions today. Thunderstorms will move into the area tonight, but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are expected Monday afternoon and evening, some of which could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-025-072-073-WYZ056-057-071-041300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Western Crook-Wyoming Black Hills- Northeastern Crook- 1218 PM MDT Sun Sep 3 2023 This Hazardous Weather Outlook is for portions of northwestern South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight Hot and dry weather will create elevated fire weather conditions today. Thunderstorms will move into the area tonight, but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight risk (level 2 of 5) of severe thunderstorms Monday afternoon and evening, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging winds. Locally heavy rainfall is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
740 PM MDT Sun Sep 03 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM Non-Tstm Wnd Gst 10 S Hot Springs 43.29N 103.48W
09/03/2023 M52 mph Fall River SD Mesonet
&&
WFO UNRPreliminary Local Storm Report
National Weather Service Rapid City SD
938 PM MDT Sun Sep 03 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM Tstm Wnd Gst 3 ESE Pine Ridge 43.03N 102.52W
09/03/2023 M64 mph Oglala Lakota SD ASOS
0928 PM Tstm Wnd Gst 9 SW Batesland 43.05N 102.22W
09/03/2023 M53 mph Oglala Lakota SD Mesonet
&&
WFO UNRPreliminary Local Storm Report
National Weather Service Rapid City SD
946 PM MDT Sun Sep 03 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM Tstm Wnd Gst 9 SW Batesland 43.05N 102.22W
09/03/2023 M54 mph Oglala Lakota SD Mesonet
&&
WFO UNRPreliminary Local Storm Report
National Weather Service Rapid City SD
1002 PM MDT Sun Sep 03 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM Tstm Wnd Gst 9 SW Batesland 43.05N 102.22W
09/03/2023 M55 mph Oglala Lakota SD Mesonet
&&
WFO UNRThe Rapid City radar (KUDX), 104 km away, was scanning. The volume nearest the first event began at 04:42 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119340.